It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board


Bipolar Disorder Board Index


Hello, I just registered for these forums and have enjoyed reading many of the posts by other members. I have a question about bipolar disorder, regular depression and Lithium.

I've been seeing a psychiatrist off and on for the last several years for depression, and have tried all the SSRI's, Welbutrin, Effexor etc, as well as some stuff for ADHD that just seemed to make me wired and jittery. Welbutrin has always been helpful, it at least seems to "sharpen" me up some and clear out some of the brain fog. The SSRI's though have been a mixed bag; sometimes they help, but even when they do, the positive aspects of using them seem to peter out after a couple months and I'm left with the side effects and not much else.

At my last visit with my doc, he recommended we give Lithium a try. My response to him was "but I'm not bipolar, I don't think I've ever had a manic moment in my life". Despite that, he thinks that the Lithium might help get me out of a depressed state, and may help with mania that I don't realize I'm experiencing. He is prescribing 300 mg for a week, and 600 mg per week after that. My questions:

1. Do you think Lithium will help me given my circumstances, particularly the fact that in my opinion, I don't experience mania, just depression?

2. How do you really "feel" while taking lithium? Do you actually seem happier, or does it just take the edge off of the extreme lows and highs?

3. How does Lithium compare in its effects to anti-depressants like the SSRI's and others?

Thanks for taking the time to read this.
Hi,
i have been in quite a similar situation to you, i was treated for depression for 11 years (and in that time tried every ssri on the planet!) until being diagnosed bipolar II in may this year. I have been on lithium since then, i started on 400mg and am now on 600mg. Im no doctor but am hoping i can offer some advice from my own experiences!
In response to your questions, lithium is a mood stabliser so therefore should keep your moods at a level if infact you are bipolar and experience mania/hypomania. what interested me was the fact that you mention being treated for ADHD in the past. Bipolar is often mistaken for ADHD, so this may infact be manic/hypomanic symptoms. its also important to realise that bipolar has different degrees of severity, im bipolar II which is characterized by "hypomanic" episodes. Generally speaking this means that i am not "full blown manic" and do not experience psychosis.Bipolar II's are also more likely to experience rapid cycling (frequent changes between depressed and hypomanic episodes). You dont mention what kind of symptoms you have experienced when you were treated for ADHD, but your doctor obviously has reasons to believe that you could be bipolar and could benefit from a mood stabiliser such as lithium. or perhaps he just wants to try you on this to see if it will stabilise you and benefit you more than an ssri.
You asked about how lithium makes you feel, well speaking from my own experience, i have only just become stabilised and i generally feel very calm and much less compulsive. I used to have a lot of irrational thoughts which are now subsiding. Im even starting to talk slower! There have also been no depressed symptoms as i used to get very suicidal and ive experienced nothing like that.I just feel calm and stable, which in turn has made me happier. My results so far have been good.
As for how lithium compares to ssri's. when i was being wrongly treated for just depression the ssri's quickly took me out of a depressed state but they then induced hypomanic symptoms in me, which is often the case. Generally ssri's alone are not a good treatment for someone who is bipolar, they need a mood stabiliser to control the dangerous highs.
Whether or not lithium will help you really depends on your diagnosis, depression alone is not normally treated with lithium, but if your doctor thinks there could be something else there, then trying a mood stabilser is a good option. Lithium will also not work well for everyone, but there are other mood stabilsers available. The best thing you can do is try it under the guidance of your doctor and see how you feel. Its often trial and error with a lot of meds!
Good luck:angel:





All times are GMT -7. The time now is 11:39 PM.





Site owned and operated by HealthBoards.comô
© 1998-2018 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!